Montana, 2018

Flash Flooding and Hail in Montana, May 26, 2018

May 26, 2018 · NWS GGW · 20 events in 4 counties and zones

A cold front extending from a surface low over Saskatchewan, combined with a strong low pressure trough over northeast Montana amid a very unstable atmosphere to produce numerous thunderstorms, some of which became severe. Later in the evening, some of these storms merged together, produced strong winds as they departed Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front extending from a surface low over Saskatchewan, combined with a strong low pressure trough over northeast Montana amid a very unstable atmosphere to produce numerous thunderstorms, some of which became severe. Later in the evening, some of these storms merged together, produced strong winds as they departed Montana. In addition, heavy rain, caused a few roads to wash out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 2:39 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, May 26, 2:39 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
339 PM MDT Sat May 26 2018

.DISCUSSION...

The stage is set and the atmosphere is primed for the development
of some strong to severe thunderstorms beginning now and lasting
through tonight. Favorable shear profile, warm moist air at the
surface on a southeasterly flow, and an advancing cold front from
the southwest are all contributing to the threat for these severe
thunderstorms. Most of our CWA has been outlined for a slight risk
area from SPC all day long. Last mesoscale discussion calls for
60% chance of a severe thunderstorm watch being issued for this
area. Even now, isolated thunderstorms are breaking out over the
higher terrain of central Montana. Expect coverage and intensity
to increase with time this evening and tonight.

Sunday morning, as the last lingering storms slide eastward into
North Dakota and the cold front advances further, temperatures
will cool a bit. Sunday afternoon and evening, the front will not
have completely advanced all the way through the CWA. This will
leave an unstable atmosphere over our SE zones along the
Yellowstone River valley. Would not be surprised to see another
strong to marginally severe thunderstorms down there through the
evening and late night hours.

Monday through Tuesday, the large upper-level low pressure system
stalls over the Great Basin region, keeping a generally unsettled
weather pattern over NE Montana.

Wednesday, and brief calm period takes over, thanks to a weak
upper-level ridge over the area.

Thursday and beyond, another cold front will be the focus for more
thunderstorm development over the region.          BMickelson

&&

.AVIATION...

FLIGHT CAT: VFR to begin, becoming IFR or worse in severe
thunderstorms after 22Z.

DISCUSSION: Thunderstorms, with some becoming severe are expected
to impact the terminals in some way later this afternoon into the
overnight hours. Thunder should leave the area between 06Z to 09Z
but may linger just a bit longer near KSDY. Expect threat of
large hail and damaging winds. Some MVFR/IFR conditions are
expected with/near these impacts, especially if a TAF site is
directly under one of these thunderstorms.

WIND: Southeast at 10 to 15 kts in the afternoon. Erratic and
damaging winds in excess of 55 mph are possible near the stronger
storms between until 09Z overnight tonight. Winds will switch
around from the north behind thunderstorms tonight.

BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 26, 5:34 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
634 PM MDT SAT MAY 26 2018

MTZ017-270115-
Central and Southern Valley MT-
634 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND SOUTH
CENTRAL VALLEY COUNTIES UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hell Creek Rec Area, or 30 miles southwest of Glasgow,
moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
The Pines Rec Area.

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4794 10651 4773 10677 4774 10682 4773 10687
      4769 10687 4768 10688 4767 10692 4768 10699
      4766 10701 4766 10707 4767 10711 4767 10716
      4766 10718 4766 10721 4806 10681
TIME...MOT...LOC 0033Z 223DEG 16KT 4779 10689

Mottice
Special weather statement, May 26, 5:36 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Glasgow MT
636 PM MDT SAT MAY 26 2018

MTZ022-023-270115-
Garfield MT-McCone MT-
636 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL MCCONE COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nelson Creek Rec Area, or 31 miles northeast of Jordan, moving north
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nelson Creek Rec Area and Rock Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4744 10621 4748 10646 4778 10641 4769 10587
TIME...MOT...LOC 0036Z 191DEG 10KT 4752 10630

Mottice

The radar

The Glasgow radar (KGGW), 79 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Garfield

When
May 26, 5:51 PM MST
Where
Garfield County, 14.09 mi SSE of Haxby Point
Measured
2.5 in hail
Reported by
Social Media
Coordinates
47.540, -106.270

Tennis ball size hail was reported via social media. The report included photographic evidence.

Hail, McCone

When
May 26, 6:09 PM MST
Where
McCone County, 17.26 mi W of Weldon
Measured
2 in hail
Reported by
Social Media
Coordinates
47.590, -106.200

Hail up to two inches in diameter was reported via social media. The report included photographic evidence.

Hail, McCone

When
May 26, 6:10 PM MST
Where
McCone County, 18.23 mi W of Weldon
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.560, -106.220

A report of golf ball size hail was received via social media. The report included photographic evidence.

Hail, McCone

When
May 26, 6:13 PM MST
Where
McCone County, 18.84 mi W of Weldon
Measured
2.5 in hail
Reported by
Social Media
Coordinates
47.620, -106.230

A report of tennis ball size hail was received via social media. Most of the hail that fell was hen egg size (two inches in diameter), with a few hailstones the size of tennis balls. The report included photographic evidence.

Hail, McCone

When
May 26, 7:12 PM MST
Where
McCone County, 8.78 mi E of Ft Peck Lake Handar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.020, -106.160

A trained spotter reported a lot of nickel size hail with a few hail stones the size of quarters.

Hail, McCone

When
May 26, 7:36 PM MST
Where
McCone County, 5.45 mi NE of Brockway
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
47.350, -105.680

NWS employee reported hail up to the size of ping pong balls.

Hail, McCone

When
May 26, 8:06 PM MST
Where
McCone County, 0.83 mi SE of Circle
Measured
1 in hail
Reported by
Public
Coordinates
47.410, -105.590

Public reported hail at least the size of quarters.

Hail, McCone

When
May 26, 8:25 PM MST
Where
McCone County, Circle
Measured
1.5 in hail
Reported by
Public
Coordinates
47.420, -105.600

Public reported ping pong ball size hail.

Hail, Dawson

When
May 26, 8:30 PM MST
Where
Dawson County, 5.53 mi S of Richey
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.570, -105.070

Via social media, public reported golf ball size hail.

Hail, McCone

When
May 26, 8:35 PM MST
Where
McCone County, 3.49 mi S of Circle McCone Co Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
47.370, -105.560

Public reported ping pong ball size hail and heavy rain.

Thunderstorm Wind, Dawson

When
May 26, 8:37 PM MST
Where
Dawson County, 7.61 mi N of Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.530, -104.920

Trained spotter reported two large doors on a 150-foot quonset blown in and part of the fabric roof torn off. Time estimate from radar imagery.

Hail, Dawson

When
May 26, 8:40 PM MST
Where
Dawson County, 1.16 mi SE of Richey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.640, -105.050

Trained spotter reported hail up to the size of quarters and heavy rain.

Hail, Dawson

When
May 26, 9:05 PM MST
Where
Dawson County, 8.41 mi S of Richey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.530, -105.040

Trained spotter reported ping pong ball size hail and heavy rain.

Hail, Dawson

When
May 26, 9:30 PM MST
Where
Dawson County, 2.9 mi WNW of Lindsay Divide Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.280, -105.330

Trained spotter reported hail up to the size of quarters and heavy rain.

Thunderstorm Wind, Richland

When
May 26, 9:48 PM MST
Where
Richland County, 0.69 mi S of Sioux Pass Dot
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.920, -104.330

Sioux Pass MT-16 DOT site measured a 64 mph wind gust.

Thunderstorm Wind, Richland

When
May 26, 9:56 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.720, -104.160

ASOS site at the Sidney airport measured a 66 mph wind gust.

Hail, Dawson

When
May 26, 10:05 PM MST
Where
Dawson County, 6.98 mi SE of Bloomfield
Measured
1.5 in hail
Reported by
Public
Coordinates
47.360, -104.810

Public reported hail up to the size of ping pong balls and heavy rain.

Thunderstorm Wind, Richland

When
May 26, 10:05 PM MST
Where
Richland County, 2.27 mi SSW of Fairview
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.820, -104.070

Via social media, public reported tree limbs broken and damage to a field.

Flash Flood, McCone

When
May 26, 10:30 PM MST
Where
McCone County, 18.21 mi SSE of Ft Peck Lake Handar to 18.12 mi S of Ft Peck Lake Handar
Cause
Heavy Rain
Reported by
Public
Coordinates
47.763, -106.266

Public reported roads washed out leading into Rock Creek State Park.

Flash Flood, Dawson

When
May 26, 11:00 PM MST
Where
Dawson County, 8.27 mi NE of Lindsay Divide Dot to 8.06 mi NNE of Lindsay Divide Dot
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.356, -105.147

Trained spotter reported water around 2 to 3 feet deep flowing over multiple roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757848, 757849, 757850, 757851, 757852, 757939, 757925, 757930, 757915, 757918, 757931, 757919, 757926, 757920, 757932, 757921, 757927, 757937, 757928, 757933.